Gynecologist Prescribes Estrogen Resulting in Death of Patient


This case involves a fifty-one-year-old female who visited her gynecologist with difficulties associated with menopause. She started experiencing symptoms of menopause six months prior, which included hot flashes, night sweats, difficulty sleeping, vaginal dryness, and anxiety. Her gynecologist confirmed that her symptoms were due to menopause. She reassured her that her symptoms were a normal part of female aging. He also explained that some women experienced more obvious symptoms of menopause. She continued to express her concerns to her physician because she was unable to carry out daily activities. Her gynecologist decided to prescribe her estrogen to help manage her symptoms and scheduled a follow-up appointment in six weeks. One month later, the woman experienced chest pain and shortness of breath while traveling on a plane to Italy for a business trip. Subsequently, she collapsed and was unable to be resuscitated. An autopsy revealed that the woman succumbed to a pulmonary embolism. The pathologist also concluded that the woman was a smoker based upon lung findings. Per the forensic toxicology report, the toxicologist reported that there was estrogen in her blood. The death certificate stated that the women died as a result of a pulmonary embolism secondary to a clot that formed from smoking and estrogen use. Additionally, it was noted that the long trip to Italy contributed to her clot formation.

Question(s) For Expert Witness

  • 1. Did this physician properly investigate potential risk factors when prescribing estrogen, and what could have been done to prevent the death of this woman?

Expert Witness Response

This physician failed to collect pertinent patient information when prescribing estrogen. Estrogen is a hormone used to treat medical conditions such as menopause, hypogonadism, ovarian failure, and androgen-dependent prostate cancer. One major side effect of estrogen therapy is the development of a blood clot known as a deep vein thrombosis (DVT). Of most concern is embolization to the lung, referred to as a pulmonary embolism. The development of a DVT is often multifactorial. The classic triad involving the formation of a clot includes venous stasis (postoperative, long traveling, leg immobilization, pregnancy), hypercoagulability (inherited disorders, smoking, estrogen therapy), and endothelial damage (fracture, postoperative, postpartum). This particular patient had numerous risk factors for developing a DVT including smoking, long traveling, and estrogen therapy. The physician prescribing estrogen should have inquired about the patient’s smoking history. Women over the age of thirty-five who smoke should not receive estrogen therapy. Additionally, this gynecologist should have asked this woman about future plans of travel, surgeries, and other potential events that could precipitate clot formation.

RELATED EXPERT WITNESSES

Post Tags